Aseptic Osteomyelitis of the Hip, an Unexpected Complication of Zoledronic Acid Treatment: A Case Report

Read full text
Authors: Paul Eloundou, Francine Same, Doun Fouda, Gaelle Minko, Eunice Kenfouo, Tcheumagam Kelly, Vanessa Bisseh, Gladys Onambele, Ekoumkang Valérie, Dontsi Donrielle, Mawo Alida, Doumbe Jacques
Cited by: 0
References: 10

Abstract

Osteoporosis is a diffuse skeletal disorder characterized by decreased bone strength and a resultant increased risk of fracture. Zoledronic acid is a biphosphonate that is prescribed to patients with osteoporosis and preserved kidney function (glomerular filtration rate > 30 ml/min). We are reporting the case of an 80-year-old female with poly osteoarthritis who developed an aseptic osteomyelitis of the right hip two days after receiving a perfusion of zoledronic acid administered for the management of her osteoporotic fracture (with vertebral collapse at L1). Although minor secondary effects such as flu symptoms are reported following perfusions of zoledronic acid, the occurrence of osteomyelitis in this context remains unexplained. Spontaneous resolution was noted a few weeks later and with the administration of nonsteroidal anti-inflammatory drugs.

Fields of Study & Subjects

Bone health and treatments Orthopedic Infections and Treatments Bone health and osteoporosis research

Publication details

Journal / source
Open Journal of Rheumatology and Autoimmune Diseases
Volume
16
Issue
01
Pages
56–61
Publication date
1 January 2026